Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Real bounds and quasisymmetric rigidity of multicritical circle maps

Authors: Gabriela Estevez and Edson de Faria
Journal: Trans. Amer. Math. Soc.
MSC (2010): Primary 37E10; Secondary 37E20, 37F10, 37A05, 37C15
Published electronically: February 19, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f, g:S^1\to S^1$ be two $ C^3$ critical homeomorphisms of the circle with the same irrational rotation number and the same (finite) number of critical points, all of which are assumed to be non-flat, of power-law type. In this paper we prove that if $ h:S^1\to S^1$ is a topological conjugacy between $ f$ and $ g$ and $ h$ maps the critical points of $ f$ to the critical points of $ g$, then $ h$ is quasisymmetric. When the power-law exponents at all critical points are integers, this result is a special case of a general theorem recently proved by T. Clark and S. van Strien preprint, 2014. However, unlike their proof, which relies on heavy complex-analytic machinery, our proof uses purely real-variable methods and is valid for non-integer critical exponents as well. We do not require $ h$ to preserve the power-law exponents at corresponding critical points.

References [Enhancements On Off] (What's this?)

  • [1] Lars V. Ahlfors, Lectures on quasiconformal mappings, Manuscript prepared with the assistance of Clifford J. Earle, Jr. Van Nostrand Mathematical Studies, No. 10, D. Van Nostrand Co., Inc., Toronto, Ont.-New York-London, 1966. MR 0200442
  • [2] Artur Avila, On rigidity of critical circle maps, Bull. Braz. Math. Soc. (N.S.) 44 (2013), no. 4, 611-619. MR 3167125,
  • [3] Artur Avila and Mikhail Lyubich, The full renormalization horseshoe for unimodal maps of higher degree: exponential contraction along hybrid classes, Publ. Math. Inst. Hautes Études Sci. 114 (2011), 171-223. MR 2854860,
  • [4] Lennart Carleson, On mappings, conformal at the boundary, J. Analyse Math. 19 (1967), 1-13. MR 0215986,
  • [5]
    T. Clark and S. van Strien,
    Quasisymmetric rigidity in one-dimensional dynamics,
    preprint, 2014.
  • [6] G. Estevez, E. de Faria, and P. Guarino, Beau bounds for multicritical circle maps, Indagationes Mathematicae (to appear), DOI 10.1016/j.indag.2017.12.007, arXiv:1611.00722
  • [7] Edson de Faria, Asymptotic rigidity of scaling ratios for critical circle mappings, Ergodic Theory Dynam. Systems 19 (1999), no. 4, 995-1035. MR 1709428,
  • [8] Edson de Faria and Welington de Melo, Rigidity of critical circle mappings. I, J. Eur. Math. Soc. (JEMS) 1 (1999), no. 4, 339-392. MR 1728375,
  • [9] Edson de Faria and Welington de Melo, Rigidity of critical circle mappings. II, J. Amer. Math. Soc. 13 (2000), no. 2, 343-370. MR 1711394,
  • [10] Edson de Faria, Welington de Melo, and Alberto Pinto, Global hyperbolicity of renormalization for $ C^r$ unimodal mappings, Ann. of Math. (2) 164 (2006), no. 3, 731-824. MR 2259245,
  • [11] Edson de Faria and Pablo Guarino, Real bounds and Lyapunov exponents, Discrete Contin. Dyn. Syst. 36 (2016), no. 4, 1957-1982. MR 3411549,
  • [12]
    P. Guarino,
    Rigidity conjecture for $ C^3$ critical circle maps, thesis, IMPA, 2013.
  • [13] Pablo Guarino and Welington de Melo, Rigidity of smooth critical circle maps, J. Eur. Math. Soc. (JEMS) 19 (2017), no. 6, 1729-1783. MR 3646874,
  • [14] John Guckenheimer and R. F. Williams, Structural stability of Lorenz attractors, Inst. Hautes Études Sci. Publ. Math. 50 (1979), 59-72. MR 556582
  • [15]
    M. Herman,
    Conjugaison quasi-simétrique des homéomorphismes du cercle à des rotations (manuscript), 1988.
    (See also the translation by A. Chéritat, Quasisymmetric conjugacy of analytic circle homeomorphisms to rotations, http://www.$ \sim $cheritat/
  • [16] K. Khanin and A. Teplinsky, Robust rigidity for circle diffeomorphisms with singularities, Invent. Math. 169 (2007), no. 1, 193-218. MR 2308853,
  • [17] D. Khmelev and M. Yampolsky, The rigidity problem for analytic critical circle maps, Mosc. Math. J. 6 (2006), no. 2, 317-351, 407 (English, with English and Russian summaries). MR 2270617
  • [18] Mikhail Lyubich, Feigenbaum-Coullet-Tresser universality and Milnor's hairiness conjecture, Ann. of Math. (2) 149 (1999), no. 2, 319-420. MR 1689333,
  • [19] Mikhail Lyubich, Almost every real quadratic map is either regular or stochastic, Ann. of Math. (2) 156 (2002), no. 1, 1-78. MR 1935840,
  • [20] Curtis T. McMullen, Renormalization and 3-manifolds which fiber over the circle, Annals of Mathematics Studies, vol. 142, Princeton University Press, Princeton, NJ, 1996. MR 1401347
  • [21] Welington de Melo and Sebastian van Strien, One-dimensional dynamics, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 25, Springer-Verlag, Berlin, 1993. MR 1239171
  • [22]
    L. Palmisano,
    Quasi-symmetric conjugacy for circle maps with a flat interval.
    Preprint,, 2015.
  • [23] Carsten Lunde Petersen, The Herman-Światek theorems with applications, The Mandelbrot set, theme and variations, London Math. Soc. Lecture Note Ser., vol. 274, Cambridge Univ. Press, Cambridge, 2000, pp. 211-225. MR 1765090
  • [24] Dennis Sullivan, Bounds, quadratic differentials, and renormalization conjectures, American Mathematical Society centennial publications, Vol. II (Providence, RI, 1988) Amer. Math. Soc., Providence, RI, 1992, pp. 417-466. MR 1184622
  • [25] Grzegorz Światek, Rational rotation numbers for maps of the circle, Comm. Math. Phys. 119 (1988), no. 1, 109-128. MR 968483
  • [26] Michael Yampolsky, The attractor of renormalization and rigidity of towers of critical circle maps, Comm. Math. Phys. 218 (2001), no. 3, 537-568. MR 1828852,
  • [27] Michael Yampolsky, Hyperbolicity of renormalization of critical circle maps, Publ. Math. Inst. Hautes Études Sci. 96 (2002), 1-41 (2003). MR 1985030,
  • [28] Michael Yampolsky, Renormalization horseshoe for critical circle maps, Comm. Math. Phys. 240 (2003), no. 1-2, 75-96. MR 2004980,
  • [29] J.-C. Yoccoz, Conjugaison différentiable des difféomorphismes du cercle dont le nombre de rotation vérifie une condition diophantienne, Ann. Sci. École Norm. Sup. (4) 17 (1984), no. 3, 333-359 (French, with English summary). MR 777374
  • [30]
    J.-C. Yoccoz,
    Structure des orbites des homéomorphismes analytiques posedant un point critique (manuscript), 1989.
  • [31] Jean-Christophe Yoccoz, Il n'y a pas de contre-exemple de Denjoy analytique, C. R. Acad. Sci. Paris Sér. I Math. 298 (1984), no. 7, 141-144 (French, with English summary). MR 741080

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37E10, 37E20, 37F10, 37A05, 37C15

Retrieve articles in all journals with MSC (2010): 37E10, 37E20, 37F10, 37A05, 37C15

Additional Information

Gabriela Estevez
Affiliation: Instituto de Matemática e Estatística, Universidade de São Paulo, Rua do Matão 1010, 05508-090, São Paulo SP, Brasil

Edson de Faria
Affiliation: Instituto de Matemática e Estatística, Universidade de São Paulo, Rua do Matão 1010, 05508-090, São Paulo SP, Brasil

Keywords: Real bounds, multicritical circle maps, quasisymmetric rigidity, dynamical partitions.
Received by editor(s): December 23, 2015
Received by editor(s) in revised form: December 9, 2016
Published electronically: February 19, 2018
Additional Notes: This work was supported by “Projeto Temático Dinâmica em Baixas Dimensões” FAPESP Grant 2011/16265-2 and by CAPES (PROEX)
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society